Michigan, 2011Tornado in Michigan, August 7, 2011
August 7, 2011 · NWS APX · 1 event in 1 county or zone
Scattered showers and a few thunderstorms moved across Northern Lower Michigan. One storm produced a tornado just before moving out over Tawas Bay.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and a few thunderstorms moved across Northern Lower Michigan. One storm produced a tornado just before moving out over Tawas Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 7, 2:42 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 7, 2:42 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
342 PM EDT SUN AUG 7 2011
.SYNOPSIS.../ISSUED AT 341 PM/
A WEAK SYSTEM CENTERED OVER THE GREAT LAKES...WILL EXIT SOUTHEAST
TONIGHT AND MOVE TOWARD THE MID ATLANTA. THIS SYSTEM WILL GENERATE
SCATTERED CONVECTION ACROSS THE STATE THROUGH THE EVENING.
MORE COMFORTABLE TEMPERATURES...AND GENERALLY DRY CONDITIONS...ARE
EXPECTED ACROSS NORTHERN MICHIGAN THROUGH THE UPCOMING WORK WEEK.
HOWEVER...SOME CONVECTION IS POSSIBLE TUESDAY ACROSS NORTHERN
MICHIGAN...IN RESPONSE TO A QUICK MOVING SYSTEM DROPPING INTO
CENTRAL CANADA.
SWR
&&
.SHORT TERM.../ISSUED AT 341 PM/...TONIGHT
GENERAL TROUGHINESS HAS CONTINUED TO SLIP SOUTH DURING THE
AFTERNOON WITH REALLY NO SEMBLANCE OF A SFC CIRCULATION ANYMORE.
CONVERGENCE ALONG TROUGH AXIS EXTENDING NORTH INTO MACKINAC AND
CHIPPEWA COUNTIES HAS WEAKENED...HOWEVER ONE OR TWO LIGHT SHOWERS
WERE HANGING ON. MOST OF THE SHOWER ACTIVITY HAS CLEARED AREAS
ALONG AND NORTH OF M-66...AS THE AIR MASS HAS STABILIZED WITH
TEMPERATURES FALLING BACK TO AROUND 70 DEGREES. MOST OF THE ACTION
WAS FOCUSED ALONG AND SOUTH OF THE SFC TROUGH...WHERE TEMPERATURES
HAD EASILY EXCEEDED TRIGGER TEMPS IN THE UPPER 70S AND NOT
SURPRISINGLY...NO CINH. INSTABILITY HAD GROWN TO 800-1200 J/KG
MLCAPE AND WAS CURRENTLY MAXIMIZED ACROSS NE LOWER...SOUTH OF
ALPENA. AXIS OF DEEPER MOISTURE BEHIND THE SFC TROUGH HAS NOW
CLEARED MOST OF EASTERN UPPER WITH SCATTERED CUMULUS RAPIDLY
DEVELOPING IN IT'S WAKE.
THROUGH THE REMAINDER OF THE AFTERNOON AND NIGHT...DAYTIME HEATING
IS AT IT'S MAX...AND THE CONVERGENCE ALONG THE TROUGH WILL ALLOW
CONVECTION TO PERSIST UNTIL WE BEGIN TO LOSE HEATING. SO...AREAL
COVERAGE OF THE CONVECTION WILL CONTINUE TO DIMINISH THROUGH EARLY
EVENING...BEFORE WANING ENTIRELY. THIS PROCESS WILL BE AIDED IN
PART BY WEAKENING CONVERGENCE ALONG THE TROUGH...MAINLY BY 6-9 PM.
SEVERE WEATHER IS STILL NOT EXPECTED WITH ANY STORMS WITH NOT
QUITE STRONG ENOUGH WINDS ALOFT AND HIGH FREEZING LEVELS TO
GREATER THAN 14KFT. THAT SAID...SMALL HAIL AND GUSTY WINDS TO 40
MPH WILL BE ABOUT THE MAX CAPABILITY OF THE STRONGEST STORMS. MORE
COMMON WILL BE LOCALLY HIGH AND BRIEF RAINFALL RATES EXCEEDING AN
INCH PER HOUR. EACH INDIVIDUAL STORM ITSELF WILL NOT BE ABLE TO
PRODUCE LOCALIZED FLOODING...BUT IF WE CAN CONGEAL SOME OF THE
STORMS OR FORM A LINE WITH TRAINING...THEN THESE RAINFALL RATES
WILL RESULT IN A FLOODING CONCERN.
FOR THE BALANCE OF THE NIGHT...LOW LEVEL MOISTURE/SFC TD'S WILL
REMAIN FAIRLY HIGH FOR AWHILE LAGGING BEHIND THE TROUGH. THIS WILL
BE ESPECIALLY TRUE FOR ESPECIALLY FOR THOSE AREAS THAT RECEIVED
RAIN...WHICH WAS QUITE A FEW. WINDS WILL BE LIGHT OUT OF THE
NORTH...AND WITH COOLING...AREAS OF STRATUS AND FOG ARE EXPECTED
TO DEVELOP. ADDED THIS TO THE FORECAST...AND LAGGED CLEARING BY
3-6 HOURS. SOME OF THIS FOG IS ACTUALLY EXPECTED TO DEVELOP PRETTY
QUICKLY IN SPOTS THIS EVENING AFTER SUNDOWN. THIS WILL BE
IMMEDIATELY BEHIND THE BAND OF DEEPER MOISTURE/CLOUDS AFTER CU
DISSIPATES. LOWS TONIGHT AS LOW AS THE UPPER 50S IN EASTERN UPPER
WHERE BETTER COOLING/LONGER CLEARING WILL RESIDE...TO THE MIDDLE
60S FAR SE.
SMD
&&
.LONG TERM.../ISSUED AT 341 PM/...MONDAY AND BEYOND
MONDAY...THE LOW HAS LEFT, WITH HIGH PRESSURE BUILDING INTO THE
REGION. EXPECTING THAT THE SUBSIDENCE WOULD SQUASH MOST OF THE RAIN,
WITH THE CLOUDS CLEARING PRETTY RAPIDLY WITH THE SFC HIGH AND THE
500 MB RIDGES BUILDING. THE NAM IS TRYING TO KICK OFF SOMETHING IN
THE AFTERNOON NEAR KCAD, AS IS THE GFS. THE LATEST ECMWF NOW HAS
SHOWERS NEAR KCAD SO HAVE ADDED SOME ISOLATED SHOWERS FOR THE LATE
AFTERNOON.
MONDAY NIGHT...THE NEXT SYSTEM IS MOVING INTO THE REGION WITH A 500
MB JET STREAK PUSHING INTO THE REGION JUST TO THE NORTH, WILL BEGIN
TO CLOUD UP THE REGION AGAIN AFTER 03Z. SO WILL GO WITH PARTLY
CLOUDY IN E UPPER AND NW LOWER. THEN, AFTER 06Z, IT LOOKS LIKE THE
FRONT WILL DRAG ITS TAIL INTO E UPPER AND NW LOWER. THIS LOOKS
FAIRLY WEAK, SO AM NOT TO OPTIMISTIC THAT THERE WILL BE A LOT WITH
THIS SYSTEM.
TUESDAY...THE 500 MB JET STREAK MENTIONED FOR MONDAY NIGHT IS
SUPPORTING THE SFC LOW THAT IS MOVING EAST THROUGH ONTARIO, NORTH OF
LAKE SUPERIOR. THIS WILL DRAG A COLD FRONT THROUGH THE FORECAST AREA
DURING THE DAY PRODUCING THUNDERSTORMS. THIS IS LOOKING A LITTLE
BETTER. THE NAM AND GFS HAVE BETTER MOISTURE IN THE 700-500 MB LAYER
WITH THE RH VALUE ABOVE 80% WITH THE FRONT. THE ECMWF IS A LITTLE
LACK LUSTER WITH THE MOISTURE, SO WILL KEEP THE SYSTEM AS CHANCE,
BUT NOT LOW. BY THE AFTERNOON, THE FRONT SHOULD BE MOVING THROUGH NE
LOWER SO WILL HAVE LOWER POPS IN NW LOWER AND PORTIONS OF E UPPER AS
THE FRONT BEGINS TO MOVE EAST OF M-33.
TUESDAY NIGHT...AS WE LOSE THE HEATING OF THE DAY, WILL EXPECT THAT
THERE WILL BE RAIN SHOWERS DURING THE EVENING IN NE LOWER BEFORE
DIMINISHING. LOOKS LIKE THAT IN THE EVENING THE RAIN WILL BE DONE IN
NW LOWER SO HAVE LOWERED TO POPS TO NO WEATHER CATEGORY. WITH THE
TROUGH AXIS THROUGH THE REGION BY 12Z AND NO HEATING TO HELP WITH
THE INSTABILITY, WILL GO WITH DRY WEATHER OVERNIGHT.
WEDNESDAY...HIGH PRESSURE BUILDS INTO THE REGION RAPIDLY, HOWEVER,
THERE IS QUITE THE 850 MB COOL POOL OF AIR, (+8C ON THE 12Z ECWMF
AND NAM) WHICH WILL PRODUCE "SELF-DESTRUCT SUNSHINE" CU/SC. NUMBERS
ARE BEGINNING TO GO IN THE DIRECTION THAT WE HAVE BEEN EXPECTING, SO
WILL GO WITH THE NUMBERS HERE. IT COULD BE CLOUDIER THAN WE HAVE, WE
WILL SEE, BUT HAVE THE FEELING THAT COLD FRONTAL PASSAGES ARE GOING
TO BEGIN TO BE CLOUDIER POST-FRONTAL. OVERNIGHT HOWEVER, WITH THE
LOSS OF HEATING, THE 500 MB HEIGHTS CONTINUING TO BUILD, AND THE 850
MB MOISTURE BEGINNING TO LOOK LIKE PARTLY CLOUDY OR MOSTLY CLEAR,
WILL ALLOW FOR CLEARING IN THE EVENING AND MAINLY CLEAR OVERNIGHT.
EXTENDED (THURSDAY THROUGH SUNDAY)...THURSDAY, TEMPERATURES WARM
A BIT MORE SO THAT WE ARE IN THE 70S WITH THE 850 MB TEMPERATURES
ABOVE 10C. LOOKS LIKE IT WILL TURN OUT MOSTLY SUNNY DURING THE DAY.
FRIDAY, HIGH PRESSURE REMAINS IN THE REGION. BUT IT LOOKS LIKE A
WARM FRONT FROM THE NEXT SYSTEM BEGINS TO MOVE NORTH INTO THE REGION
LATE IN THE DAY, SO A CHANCE OF A THUNDERSTORMS, MAINLY IN E UPPER
AND NW LOWER. SATURDAY, THE NEXT SYSTEM DROPS INTO THE REGION FRIDAY
NIGHT BRINGING RAIN INTO THE REGION. THE LOW IS TRACKING THROUGH THE
STRAITS LIKE TODAY'S LOW, SO WILL EXPECT SHOWERS AND THUNDERSTORMS.
SUNDAY, HIGH PRESSURE BUILDS INTO THE REGION WITH THE 850 MB
TEMPERATURES DROPPING TO AROUND +8C. WITH THE NORTH FLOW WILL EXPECT
THAT THE TEMPERATURES WILL STAY IN THE 70S, MAYBE 60S IN THE SOME
LOCATIONS. HOWEVER, THE SUNSHINE WILL OFFSET THIS TO A POINT, BUT
THE NORTHERLY FLOW WILL FIGHT THE WARMING. WILL GO WITH MOSTLY SUNNY
AS WELL WITH THE LACK OF MOISTURE IN THE MODEL ON SUNDAY, BUT
WOULDN'T BE SURPRISED IF IT WERE CLOUDIER.
JSL
&&
.MARINE.../ISSUED AT 341 PM/
WINDS WILL BEGIN TO DIMINISH TONIGHT AS WEAK HIGH PRESSURE WILL
BEGIN TO BUILD INTO THE REGION. MONDAY, THE GRADIENT IS NON-EXISTENT
SO THINGS SHOULD BE LIGHT AND FLAT FOR THE MOST PART. MONDAY NIGHT,
THE NEXT SYSTEM WILL MOVE INTO THE REGION...AND WINDS WILL
INCREASE OVERNIGHT ON LAKE MICHIGAN, ALTHOUGH IT LOOKS LIKE THEY
WILL REMAIN BELOW SMALL CRAFT. TUESDAY ONCE THE FRONT IS THROUGH
THE REGION, WIND WILL TURN NW AND WE WILL SEE THE WINDS INCREASE,
BUT CONTINUE BELOW SMALL CRAFT CRITERIA.
&&
.AVIATION.../ISSUED AT 136 PM/...VALID FOR 18Z TAFS
MOIST AND INCREASINGLY UNSTABLE AIR MASS IN CONJUNCTION WITH SFC
LOW PRESSURE DROPPING INTO APN/TVC AND DISTURBANCE ALOFT...WILL
ALLOW NUMEROUS SHOWERS AND EVENTUALLY SCATTERED THUNDERSTORMS
THROUGH THE REMAINDER OF THE AFTERNOON. SOME ACTIVITY COULD STILL
BE GOING INTO THE EARLY EVENING FOR APN/TVC. NO SIGNIFICANT STRONG
STORM OUTFLOW WINDS OR HAIL IS EXPECTED...BUT GUSTS TO 35 MPH AND
SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER CELLS. LOW LEVEL
MOISTURE WILL BE SLOW TO EXIT RESULTING IN MVFR/POSSIBLE IFR CIGS
TO DEVELOP BEHIND THE LOW PRESSURE. SKIES WILL CLEAR
OVERNIGHT...BUT THIS COULD LEAD TO SOME MVFR/IFR VSBYS DUE TO FOG.
TOMORROW MORNING...CONDITIONS WILL IMPROVE TO VFR.
SMD
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 7, 3:03 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT SUN AUG 7 2011
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
081200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
403 PM EDT SUN AUG 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL CONTINUE IN NORTHERN LOWER
MICHIGAN...PRIMARILY SOUTH OF M-72 AND EAST OF INTERSTATE 75. SEVERE
WEATHER IS NOT EXPECTED...HOWEVER LOCALIZED FLOODING IS POSSIBLE DUE
TO HIGH RAINFALL RATES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY NIGHT INTO
TUESDAY...AND AGAIN FRIDAY AFTERNOON INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE PASS ON HEAVY RAINFALL REPORTS AND ANY OTHER
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE.
JZ/SMD
Tornado, Iosco
- When
- August 7, 3:50 PM EST to 3:51 PM EST
- Where
- Iosco County, 1.07 mi S of Alabaster Jct to 1.02 mi SSE of Alabaster Jct
- Rating
- EF0
- Path length
- 0.18 mi
- Path width
- 50 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.235, -83.548
Several people witnessed the tornado touch down between US-23 and Tawas Bay. The tornado was on the ground for less than a quarter-mile, crossing Douglas Drive just north of Lakeview Drive, before reaching the bay as a waterspout. Forty trees were downed, and six homes suffered damage, mostly roof damage due to those falling trees. Winds were estimated at 70 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 7, 20111 death · 1 event
- Hail and Damaging Winds in South Dakota, August 7, 2011$2.9 million · 2.75 in hail · 21 events
- Hail in South Dakota, August 7, 2011$1.0 million · 2.5 in hail · 2 events
- Wildfire in Texas, August 7 to 15, 2011$333,000 · 5 events
- Damaging Winds in Missouri, August 7, 2011$227,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 7, 2011$132,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 7, 20116 injured · 1.5 in hail · 23 events
- Damaging Winds in Ohio, August 7, 2011$148,000 · 78 kt wind · 14 events
- Flash Flooding in West Virginia, August 7, 2011$200,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2011$127,000 · 66 kt wind · 9 events
- Hail and Damaging Winds in Alabama, August 7, 2011$125,000 · 52 kt wind · 5 events
- Lightning Strike in North Carolina, August 7, 2011$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339359.